Ohio, 2016

Damaging Winds in Ohio, September 10, 2016

September 10, 2016 · NWS PBZ · 2 events in 2 counties and zones

Line of showers and thunderstorms moved across the Upper Ohio valley in the evening on the 10th. With dry air and relatively strong winds aloft, wind damage was the main threat as lapse rates steepened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Line of showers and thunderstorms moved across the Upper Ohio valley in the evening on the 10th. With dry air and relatively strong winds aloft, wind damage was the main threat as lapse rates steepened. A few bowing segments produced wind damage across parts of Ohio and especially over Northwest Pennsylvania in Mercer County where trees were reported down county wide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 10, 6:15 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 10, 6:15 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
715 PM EDT Sat Sep 10 2016

.SYNOPSIS...
Showers and thunderstorms are likely ahead of a cold front passage
tonight. Seasonal temperatures are expected for much of the
coming week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 7pm, line of showers and thunderstorms with a cold front has
reached eastern Ohio counties. Threat of severe weather will
continue along this line, although not all locations along the
front are expected to receive severe weather. Latest update
tweaked timing of rainfall along with temperatures both ahead and
behind the front. Previous discussion follows.

Line of thunderstorms associated with a cold front will approach
the region this evening. A severe thunderstorm watch has been
issued for a portion of the region as CAPE values exceed 1500j/kg
and deep layer shear of 30-40kts is present. With the wind nearly
parallel to the boundary, expecting the main threat of any
strong/severe storms to be wind. Cooling temperatures aloft remain
back with the primary 500mb trough and mid-level lapse rates are
not very steep so hail does not look to be an issue. Heavy rain is
still likely but considering the speed of the system, flooding
concerns will be isolated.

Line of storms should lose strength this evening as we lose
heating and may weaken further as it approaches the dry air that
has advected northward at the surface over northern West
Virginia. Have left the PoPs as is, and actually held onto chance
values a bit longer based on the latest hi res model guidance as
the upper trough pivots over the Great Lakes.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
A refreshing air mass change is expected for this period behind
the boundary with high pressure in command. After some lingering
clouds Sunday morning, little in the way of cloud cover is
forecast for later Sunday through Monday. Below normal
temperatures Sunday/Sunday night will rise closer to climatology
Monday and Monday night as midlevel flow becomes more zonal.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Overall model guidance seems to have a handle on the upper level
pattern through the end of the week with some minor timing
differences in the passage of an upper level trough midweek. This
trough and the associated cold front will keep temperatures
seasonable or slightly cooler on Thursday before a gradual warm-up
under a building ridge occurs for the latter half of the week.

Generally used a blend of guidance through the period based on the
fairly good consensus through Friday.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
Widespread restrictions, including brief local IFR and wind gusts
of 25 to 40kt, can be expected this evening a crossing cold front
spawns showers and thunderstorms over area terminals. A SW-W-NW
wind shift is anticipated with the fronts passage, which is
expected to be east of the region by 06z.

Dry advection, subsidence, and gradient wind in the wake of the
front should quickly transition all terminals to VFR during the
predawn hours.

.OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
The next chance for general restrictions will come with a mid
week cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 10, 2:35 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT SAT SEP 10 2016

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
WVZ001>004-111945-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-BEAVER-ALLEGHENY-ARMSTRONG-WASHINGTON-HANCOCK-BROOKE-OHIO-
MARSHALL-
335 PM EDT SAT SEP 10 2016

...SEVERE THUNDERSTORM WATCH 474 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ023-031-073>076-WVZ012-021-509>514-111945-
GARRETT-INDIANA-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
335 PM EDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 10, 5:13 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT SAT SEP 10 2016

OHZ048-057-102300-
MUSKINGUM-COSHOCTON-
613 PM EDT SAT SEP 10 2016

...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHWESTERN
MUSKINGUM AND COSHOCTON COUNTIES...

AT 612 PM EDT...RADAR INDICATED SHOWERS AND THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF DANVILLE TO
NEAR HANOVER. MOVEMENT WAS NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COSHOCTON...FRAZEYSBURG...WARSAW...NELLIE...BLISSFIELD...
WALHONDING...COOPERDALE...LAYLAND...CHILI AND NEW GUILFORD.

LAT...LON 4046 8218 4044 8172 4044 8171 4039 8172
      4018 8195 4008 8219
TIME...MOT...LOC 2212Z 232DEG 33KT 4037 8218 4014 8233

24
Special weather statement, Sep 10, 5:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 PM EDT SAT SEP 10 2016

OHZ057-102315-
MUSKINGUM-
647 PM EDT SAT SEP 10 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MUSKINGUM COUNTY...

AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOUTH
ZANESVILLE...OR NEAR ZANESVILLE...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZANESVILLE...SOUTH ZANESVILLE...NORTH ZANESVILLE...DRESDEN...PHILO...
PLEASANT GROVE...GRATIOT...FULTONHAM...NORWICH...EAST FULTONHAM...
DRAKE...BRIDGEVILLE...DUNCAN FALLS...CHANDLERSVILLE AND DILLON STATE
PARK.

THIS INCLUDES  INTERSTATE 70 IN OHIO NEAR MILE MARKER 143...AND
BETWEEN MILE
  MARKERS 145 AND 167.

LAT...LON 3995 8223 3995 8220 3999 8220 4016 8195
      3994 8174 3979 8207 3982 8208 3982 8217
      3991 8216 3991 8223
TIME...MOT...LOC 2247Z 244DEG 50KT 3991 8213

24

The radar

The Pittsburgh radar (KPBZ), 134 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
September 10, 6:20 PM EST
Where
Coshocton County, 1.48 mi SSW of Plainfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.180, -81.730

Local law enforcement reported trees down.

Thunderstorm Wind, Harrison

When
September 10, 7:05 PM EST
Where
Harrison County, 0.87 mi WSW of Robyville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.214, -80.895

State official reported trees down along Foxes Bottom Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660615, 660617.